×

zbMATH — the first resource for mathematics

On locally graded barely transitive groups. (English) Zbl 1279.20001
Let \(G\) be a transitive permutation group on an infinite set. Then \(G\) is said to be barely transitive if every orbit of every proper subgroup of \(G\) is finite. The second author has considered such \(G\) several times over last 20 years or more.
Here the authors’ main theorem is the following. If \(G\) is barely transitive, then \(G\) is totally imprimitive if and only if \(G\) is locally graded. (\(G\) is totally imprimitive if there is an ascending chain of proper blocks of \(G\) with no maximal member; \(G\) is locally graded if every nontrivial finitely generated subgroup of \(G\) has a proper subgroup of finite index.)
In particular every locally finite, barely transitive group is totally imprimitive. The authors continue by producing fairly detailed descriptions of certain types of barely transitive groups.

MSC:
20B07 General theory for infinite permutation groups
20F50 Periodic groups; locally finite groups
20E25 Local properties of groups
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arikan A., On locally graded non-periodic barely transitive groups, Rend. Semin. Mat. Univ. Padova, 2007, 117, 141-146 · Zbl 1166.20001
[2] Arikan A., Trabelsi N., On certain characterizations of barely transitive groups, Rend. Semin. Mat. Univ. Padova, 2010, 123, 203-210 · Zbl 1202.20002
[3] Belyaev V.V., Groups of Miller-Moreno type, Siberian Math. J., 1978, 19(3), 356-360 http://dx.doi.org/10.1007/BF01875284 · Zbl 0409.20027
[4] Belyaev V.V., Inert subgroups in infinite simple groups, Siberian Math. J., 1993, 34(4), 606-611 http://dx.doi.org/10.1007/BF00975160 · Zbl 0831.20033
[5] Belyaev V.V., Kuzucuoglu M., Locally finite barely transitive groups, Algebra Logic, 2003, 42(3), 147-152 http://dx.doi.org/10.1023/A:1023946008218 · Zbl 1033.20001
[6] Betin C., Kuzucuoğlu M., Description of barely transitive groups with soluble point stabilizer, Comm. Algebra, 2009, 37(6), 1901-1907 http://dx.doi.org/10.1080/00927870802210076 · Zbl 1181.20002
[7] Bruno B., Phillips R.E., On minimal conditions related to Miller-Moreno type groups, Rend. Sem. Mat. Univ. Padova, 1983, 69, 153-168 · Zbl 0522.20022
[8] Bhattacharjee M., Macpherson D., Möller R.G., Neumann P.M., Notes on Infinite Permutation Groups, Texts Read. Math., 12, Lecture Notes in Math., 1698, Hindustan Book Agency/Springer, New Delhi/Berlin, 1997
[9] Dixon J.D., Mortimer B., Permutation Groups, Grad. Texts in Math., 163, Springer, New York, 1996 http://dx.doi.org/10.1007/978-1-4612-0731-3
[10] Dixon M.R., Evans M.J., Obraztsov V.N., Wiegold J., Groups that are covered by non-abelian simple groups, J. Algebra, 2000, 223(2), 511-526 http://dx.doi.org/10.1006/jabr.1999.8051
[11] Hartley B., Kuzucuoğlu M., Non-simplicity of locally finite barely transitive groups, Proc. Edinburgh Math. Soc., 1997, 40(3), 483-490 http://dx.doi.org/10.1017/S0013091500023968 · Zbl 0904.20031
[12] Hughes D.R., Thompson J.G., The H-problem and the structure of H-groups, Pacific J. Math., 1959, 9, 1097-1101 http://dx.doi.org/10.2140/pjm.1959.9.1097 · Zbl 0098.25201
[13] Kegel O.H., Wehrfritz B.A.F., Locally Finite Groups, North-Holland Math. Library, 3, North-Holland/Elsevier, Amsterdam-London/New York, 1973
[14] Khukhro E.I., Nilpotent Groups and Their Automorphisms, de Gruyter Exp. Math., 8, Walter de Gruyter, Berlin, 1993 http://dx.doi.org/10.1515/9783110846218
[15] Khukhro E.I., Makarenko N.Yu., Large characteristic subgroups satisfying multilinear commutator identities, J. Lond. Math. Soc., 2007, 75(3), 635-646 http://dx.doi.org/10.1112/jlms/jdm047 · Zbl 1132.20013
[16] Kuzucuoğlu M., Barely transitive permutation groups, Arch. Math. (Basel), 1990, 55(6), 521-532 http://dx.doi.org/10.1007/BF01191686 · Zbl 0694.20004
[17] Kuzucuoğlu M., On torsion-free barely transitive groups, Turkish J. Math., 2000, 24(3), 273-276 · Zbl 0984.20001
[18] Neumann P.M., The lawlessness of groups of finitary permutations, Arch. Math. (Basel), 1975, 26(6), 561-566 http://dx.doi.org/10.1007/BF01229781 · Zbl 0338.20037
[19] Obraztsov V.N., Simple torsion-free groups in which the intersection of any two non-trivial subgroups is non-trivial, J. Algebra, 1998, 199(1), 337-343 http://dx.doi.org/10.1006/jabr.1997.7185
[20] Ol’shanskii A.Yu., Infinite groups with cyclic subgroups, Soviet Math. Dokl., 1979, 20(2), 343-346
[21] Ol’shanskii A.Yu., Groups of bounded period with subgroups of prime order, Algebra and Logic, 1982, 21(5), 369-418 http://dx.doi.org/10.1007/BF02027230
[22] Ol’shanskii A.Yu., Geometry of Defining Relations in Groups, Math. Appl. (Soviet Ser.), 70, Kluwer, Dordrecht, 1991 http://dx.doi.org/10.1007/978-94-011-3618-1
[23] Robinson D.J.S., A Course in the Theory of Groups, 2nd ed., Grad. Texts in Math., 80, Springer, New York, 1996 http://dx.doi.org/10.1007/978-1-4419-8594-1
[24] Sozutov A.I., Residually finite groups with nontrivial intersections of pairs of subgroups, Siberian Math. J., 2000, 41(2), 362-365 http://dx.doi.org/10.1007/BF02674606
[25] Tomkinson M.J., FC-Groups, Res. Notes in Math., 96, Pitman, Boston, 1984
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.